Which complication of atopic dermatitis (eczema) is caused by herpes simplex infection?

Updated: Mar 13, 2019
  • Author: Brian S Kim, MD, MTR, FAAD; Chief Editor: William D James, MD  more...
  • Print
Answer

Kaposi varicelliform eruption (eczema herpeticum) is a well-recognized complication of AD. It usually occurs with a primary herpes simplex infection, but it may also be seen with recurrent infection. Vesicular lesions usually begin in areas of eczema and spread rapidly to involve all eczematous areas and healthy skin. Lesions may become secondarily infected. Timely treatment with acyclovir ensures a relative lack of severe morbidity or mortality.

Another cause of Kaposi varicelliform eruption is vaccination with vaccinia for the prevention of small pox, but because this is no longer mandatory, patients with AD do not develop the sequelae of eczema vaccinatum that has been seen in the past. It was usually contracted by the patient from the vaccination of themselves or their close relatives. This condition had a high mortality rate (up to 25%). In the current climate of threats of bioterrorism, vaccination may once again become necessary, and physicians should be aware of eczema vaccinatum in this setting.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!